Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 33, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 9, 2018, 10:36 PM CDT for 4 counties in Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2018, 10:36 PM CDT (03:36 UTC)
- Expired
- May 9, 2018, 11:30 PM CDT
- In force
- 54 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Edwards County, KS, Ford County, KS, Hodgeman County, KS, Pawnee County, KS
The radar
The Dodge City radar (KDDC), 41 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.6 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 542 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 2897 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
770 WUUS53 KDDC 100336 SVRDDC KSC047-057-083-145-100430- /O.NEW.KDDC.SV.W.0033.180510T0336Z-180510T0430Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Dodge City KS 1036 PM CDT WED MAY 9 2018 The National Weather Service in Dodge City has issued a * Severe Thunderstorm Warning for... Northern Ford County in southwestern Kansas... Southern Hodgeman County in southwestern Kansas... Southwestern Pawnee County in south central Kansas... Northwestern Edwards County in south central Kansas... * Until 1130 PM CDT * At 1035 PM CDT, severe thunderstorms were located along a line extending from near Gray to 11 miles east of Kalvesta, moving southeast at 25 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Dodge City, Gray, Kinsley, Jetmore, Spearville, Burdett, Hanston, Offerle, Garfield, Rozel, Howell, Wright, Bellefont and Zook. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3804 9907 3767 10021 3799 10021 3825 9950 TIME...MOT...LOC 0335Z 308DEG 20KT 3817 9961 3801 10009 HAIL...0.75IN WIND...60MPH $$ JJOHNSON
3 follow-up statements
197 WWUS53 KDDC 100353 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 1053 PM CDT WED MAY 9 2018 KSC047-057-083-145-100430- /O.CON.KDDC.SV.W.0033.000000T0000Z-180510T0430Z/ Ford KS-Hodgeman KS-Pawnee KS-Edwards KS- 1053 PM CDT WED MAY 9 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR NORTHERN FORD...SOUTHERN HODGEMAN...SOUTHWESTERN PAWNEE AND NORTHWESTERN EDWARDS COUNTIES... At 1053 PM CDT, severe thunderstorms were located along a line extending from 5 miles south of Burdett to 10 miles southwest of Jetmore, moving southeast at 25 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Dodge City, Gray, Kinsley, Jetmore, Spearville, Burdett, Hanston, Offerle, Garfield, Rozel, Howell, Wright, Bellefont and Zook. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3804 9907 3767 10021 3799 10021 3825 9950 TIME...MOT...LOC 0353Z 308DEG 20KT 3811 9951 3795 9999 HAIL...0.88IN WIND...60MPH $$ JJOHNSON
827 WWUS53 KDDC 100410 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 1110 PM CDT WED MAY 9 2018 KSC047-057-083-145-100430- /O.CON.KDDC.SV.W.0033.000000T0000Z-180510T0430Z/ Ford KS-Hodgeman KS-Pawnee KS-Edwards KS- 1110 PM CDT WED MAY 9 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR NORTHEASTERN FORD...SOUTHEASTERN HODGEMAN...SOUTHWESTERN PAWNEE AND NORTHWESTERN EDWARDS COUNTIES... At 1109 PM CDT, severe thunderstorms were located along a line extending from 5 miles south of Sanford to 6 miles north of Spearville, moving southeast at 30 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Spearville, Offerle, Garfield, Wright, Bellefont and Zook. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3804 9907 3777 9992 3803 9997 3818 9949 TIME...MOT...LOC 0409Z 281DEG 29KT 3810 9935 3794 9978 HAIL...0.88IN WIND...60MPH $$ JJOHNSON
745
WWUS53 KDDC 100426
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1126 PM CDT WED MAY 9 2018
KSC047-057-083-145-100436-
/O.EXP.KDDC.SV.W.0033.000000T0000Z-180510T0430Z/
Ford KS-Hodgeman KS-Pawnee KS-Edwards KS-
1126 PM CDT WED MAY 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FORD...
SOUTHEASTERN HODGEMAN...SOUTHWESTERN PAWNEE AND NORTHWESTERN EDWARDS
COUNTIES WILL EXPIRE AT 1130 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with these thunderstorms.
LAT...LON 3804 9907 3777 9992 3803 9997 3818 9949
TIME...MOT...LOC 0426Z 308DEG 20KT 3804 9926 3788 9969
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:03 PM CDT, 4 hours 33 minutes earlier.
Area forecast discussion, May 9, 6:03 PM CDT, 4 hours 33 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 603 PM CDT Wed May 9 2018 ...UPDATE TO AVIATION... .SYNOPSIS... Issued at 104 PM CDT Wed May 9 2018 A weak shortwave trough moving over the western upper ridge will move across the plains tonight, although low level moisture was meager. After Thursday, an upper level trough will develop across the western United States through the weekend. This will result in surface troughing in the lee of the Rockies and some low level moisture return into the plains. A cold front will pass through western Kansas Friday night into Saturday and then stall over south central Kansas for Sunday. Renewed surface troughing can be expected in the lee of the Rockies by Monday and Tuesday as the main upper level trough gets closer. This trough will pass across the plains by Tuesday or Wednesday; but the timing of this has been changing in the various models. && .SHORT TERM...(This evening through Thursday) Issued at 104 PM CDT Wed May 9 2018 There will be an attempt at showers and thunderstorm development across northwestern Kansas late this afternoon despite the meager low level moisture. It is unclear whether any virga showers will actually reach the ground as rainfall or not, but current thinking is that there will be some shower/storm activity marching southeastward between 7 pm and and 7 am across southwestern Kansas. These aren't expected to be severe, but localized wind gusts over 50 mph are certainly possible due to the high cloud bases. If the activity becomes organized into a larger cluster then the wind would be more widespread. Temperatures tonight will only fall into the 60s and then reach to the upper 80s to lower 90s on Thursday as winds become southerly. There is a small chance of late day thunderstorms Thursday along a surface trough near the Colorado state line. If storms actually develop they will be very high based again with wind being the main threat. .LONG TERM...(Thursday night through Wednesday) Issued at 104 PM CDT Wed May 9 2018 Isolated storms can't be ruled out Friday as a frontal boundary will be in the area. These could be marginally severe with wind and hail the main threats. Any storms Saturday will likely be confined to the counties bordering Oklahoma ahead of the front. Low level moisture will finally get to respectable levels by Sunday across south central Kansas and Monday across western Kansas, with a large upper level trough still wobbling across the western United States. There is a chance of thunderstorms Sunday evening in south central Kansas and these could be marginally severe. The main negative factor for high-end severe storms is weak upper level winds. However, smaller scale boundaries could enhance the shear profile and lead to a localized, robust severe weather event. In fact many of our high- impact, localized tornado events here on the high plains in late spring into the summer are focused along smaller scale boundaries that the models can never resolve very far in advance. What can be said is that the calendar and large scale pattern will be favorable for outflow boundaries and a dryline to exist, which could enhance the shear profile locally and lead to high-end severe weather. The most likely day for this may be Monday. It will be warm through this period, but western Kansas will be a little cooler in the wake of the weak cold front Saturday and Sunday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 600 PM CDT Wed May 9 2018 VFR conditions will prevail in the vicinity of all TAF sites through early Thursday afternoon. However, isolated thunderstorms may develop late this evening in the vicinity of the Colorado border in northwest and west central Kansas, then shift east-southeast overnight. They could potentially affect KHYS, and to a lesser degree KGCK and KDDC, generally after 05Z. Surface high pressure across the Central Plains will shift eastward tonight allowing a stalled frontal boundary near and along the Kansas/Oklahoma border to begin lifting northward across western Kansas through late tonight. This will bring about south to southeasterly winds 10 to 20kt across much of the area. Southerly winds will then increase 15 to 25kt generally after 15Z with gusts potentially up to 30kt in the afternoon. && .FIRE WEATHER... Issued at 104 PM CDT Wed May 9 2018 The most likely place for near-critical fire weather the next couple of days is extreme southwestern Kansas where the winds will be south to southwesterly at gusts perhaps at or over 25 mph, along with low humidity. Since it looks marginal, no fire weather weather watches were considered at this time. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 91 64 96 / 30 10 10 10 GCK 59 92 60 94 / 30 10 10 10 EHA 55 93 58 96 / 30 20 10 0 LBL 58 94 62 97 / 30 10 10 10 HYS 60 89 64 89 / 20 0 10 0 P28 65 91 68 97 / 30 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Finch SHORT TERM...Finch LONG TERM...Finch AVIATION...JJohnson FIRE WEATHER...Finch
Hazardous weather outlook, May 9, 3:21 AM CDT, 19 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 321 AM CDT Wed May 9 2018 KSZ030-031-043>046-061>066-074>081-084>090-100830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 321 AM CDT Wed May 9 2018 /221 AM MDT Wed May 9 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Unseasonably warm afternoon temperatures will again push relative humidity down to the 20 to 25% range. Light southeast winds will keep the risk of fire spread limited. Scattered showers and thunderstorms are expected tonight. The risk of severe weather is marginal with these storms, however some outflow wind gusts of 50 to 60 mph are possible with the strongest activity. Day 1 Hazards ------------- * Lightning: Elevated risk * Thunderstorm Wind: Limited risk * Fire weather: Limited risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- Unseasonably hot afternoon temperatures will continue Thursday and Friday. An increase in south winds will increase fire danger Thursday afternoon. An isolated thunderstorm is possible across the western counties Thursday, and again near/along the I-70 corridor Friday afternoon/evening. Coverage will be limited. Isolated thunderstorms may produce large hail and/or damaging wind along the Interstate 70 corridor Friday afternoon and evening. Days 2-7 Hazards ---------------- * Thursday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Friday - Lightning: Limited risk - Thunderstorm Wind: Limited risk - Thunderstorm Hail: Limited risk - Fire weather: Elevated risk * Saturday - Fire weather: Elevated risk * Sunday - Fire weather: Elevated risk * Monday - Lightning: Limited risk - Fire weather: Elevated risk * Tuesday - Lightning: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Limited spotter activation is possible tonight after 7 pm CDT. && For more details visit our webpage http://weather.gov/ddc/ehwo TURNER
In the hours before
Special weather statement, May 9, 8:06 PM CDT, 2 hours 30 minutes before
Special Weather Statement National Weather Service Dodge City KS 806 PM CDT WED MAY 9 2018 KSZ043-044-100200- Lane KS-Scott KS- 806 PM CDT WED MAY 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SCOTT AND NORTHWESTERN LANE COUNTIES UNTIL 900 PM CDT... At 805 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles southeast of Russell Springs, or 11 miles north of Scott State Lake, moving southeast at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Scott City, Dighton, Grigston, Healy, Scott State Lake, Modoc, Manning and Amy. LAT...LON 3870 10049 3848 10042 3836 10113 3870 10113 TIME...MOT...LOC 0105Z 333DEG 16KT 3885 10098 RBURG
Special weather statement, May 9, 10:10 PM CDT, 26 minutes before
Special Weather Statement National Weather Service Dodge City KS 1010 PM CDT WED MAY 9 2018 KSZ045-046-063>065-100345- Finney KS-Hodgeman KS-Rush KS-Pawnee KS-Ness KS- 1010 PM CDT WED MAY 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FINNEY...SOUTHEASTERN NESS...HODGEMAN...NORTHWESTERN PAWNEE AND SOUTHWESTERN RUSH COUNTIES UNTIL 1045 PM CDT... At 1009 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles south of Alexander to 10 miles northwest of Jetmore. Movement was southeast at 35 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Gray, Jetmore, Burdett, Hanston and Rozel. LAT...LON 3821 9928 3792 10020 3822 10029 3843 9955 TIME...MOT...LOC 0309Z 317DEG 41KT 3838 9954 3815 10006 JJOHNSON
Special weather statement, May 9, 10:22 PM CDT, 14 minutes before
Special Weather Statement National Weather Service Dodge City KS 1022 PM CDT WED MAY 9 2018 KSZ043-044-063-100400- Finney KS-Lane KS-Scott KS- 1022 PM CDT WED MAY 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FINNEY... SOUTHEASTERN SCOTT AND SOUTHWESTERN LANE COUNTIES UNTIL 1100 PM CDT... At 1022 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles northeast of Friend, moving southeast at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Friend. LAT...LON 3829 10095 3840 10076 3820 10038 3799 10079 TIME...MOT...LOC 0322Z 314DEG 21KT 3832 10083 JJOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 8:06 PM CDT | Special Weather Statement | DDC | Lane, Scott | 54 min |
| May 9, 10:10 PM CDT | Special Weather Statement | DDC | Hodgeman | 35 min |
| May 9, 10:22 PM CDT | Special Weather Statement | DDC | Finney | 38 min |
| May 9, 11:22 PM CDT | Special Weather Statement | DDC | Rush | 23 min |
| May 9, 11:29 PM CDT | Special Weather Statement | DDC | Stafford | 31 min |
| May 10, 1:18 AM CDT | Special Weather Statement | DDC | Barber | 42 min |
| May 10, 1:33 AM CDT | Fire Weather Watch | DDC | Morton, Seward, Stevens | 24 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.